Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Lake Charles, LA

August 3, 2005Calcasieu Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 3, 2005, 5:43 PM CDT for Calcasieu Parish, Louisiana; Newton County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 5:43 PM CDT (22:43 UTC)
Expired
Aug 3, 2005, 6:17 PM CDT
In force
34 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Calcasieu Parish, LA, Newton County, TX

The radar

The Lake Charles radar (KLCH), 51 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:50 PM CDTTSTM WND DMGDeweyville, TXSEVERAL TREES DOWN AROUND DEWEYVILLE. REPORTED BY NEWTON COUNTY SHERIFF OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 032243
SVRLCH
LAC019-TXC351-032345-
/O.NEW.KLCH.SV.W.0094.050803T2243Z-050803T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA
  NEWTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 645 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  STARKS...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   DEWEYVILLE BY 605 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3024 9359 3039 9362 3038 9388 3025 9387

$$
1 follow-up statement
000 
WWUS54 KLCH 032317
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
617 PM CDT WED AUG 3 2005

LAC019-TXC351-032327-
/O.CAN.KLCH.SV.W.0094.000000T0000Z-050803T2345Z/
CALCASIEU LA-NEWTON TX-
617 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NEWTON COUNTY...AND CALCASIEU
PARISH IS CANCELLED...

LAT...LON 3024 9359 3039 9362 3038 9388 3025 9387

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:19 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 3, 3:19 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
319 PM CDT WED AUG 3 2005

.SYNOPSIS...MID-AFTN SFC ANALYSIS SHOWING FCST AREA UNDER THE
INFLUENCE OF VERY WEAK HI PRES MAINLY EXTENDING FROM THE ERN CONUS
TO THE NRN GULF. WATER VAPOR IMAGERY SHOWS RIDGING OVER THE CENTER
OF THE NATION W/ TROFFING DOWN THE ERN SEA BOARD THEN ACROSS THE
NERN GULF. WEAK SHEAR ZONE SET UP ACROSS THE REGION W/ A WEAK UPR
LO OVER THE BIG BEND AREA OF TX AND A S/WV OVER THE TN VALLEY
ROUNDING ERN TROF. GOES/ACARS SOUNDINGS STILL SHOWING PLENTIFUL
MOISTURE ACROSS THE REGION...COMBO W/ THE SHEAR ZONE ALLOWING FOR
SCT CONVECTION TO FIRE UP ACROSS THE AREA AS EXPECTED.

&&

.DISCUSSION...NOT LOOKING AT MUCH CHANGE FOR THE NEXT SEVERAL DAYS
AS AREA REMAINS IN A MOISTURE RICH (PWS AROUND 2 INCHES) GENERAL
WEAK TROFFING PATTERN ALOFT. AT THE SFC WEAK HI PRES OVER THE
APPALACHIANS AND DIXIE STATES WILL KEEP A SEWD MOVING CDFNT AT
BAY...WEAKENING IT AS IT APPROACHES THE FCST AREA ON FRI. EXPECT
TO SEE CONTINUED CONVECTIVE DEVELOPMENT DURING THE OVERNIGHT HOURS
OVER THE CSTL WATERS & SERN ZONES...THEN A MORE WIDESPREAD
DEVELOPMENT BEGINNING LATE MORNING AND CONTINUING THRU THE AFTN
HOURS OVER THE REMAINDER OF THE FCST AREA. CONVECTION WILL LINGER
INTO THE EVE BEFORE FINALLY DISSIPATING. POPS GENERALLY HOLDING IN
THE CHC NEIGHBORHOOD DURING DAYLIGHT HOURS...20/SOME 30 FOR THE
EVE TIME SLOT. MAY SEE SOME SLIGHT DRYING BY THE END OF THE PERIOD
AS RIDGING OVER THE ATLC BEGINS PUSHING W ACROSS THE GULF.

&&

.MARINE...GENERALLY WEAK WINDS EXPECTED WITH A LACK OF GOOD GRADIENT.

&&

.AVIATION...MAINLY VFR CONDITIONS LIKELY TO CONTINUE EXCEPT AROUND
CONVECTION & EARLY MRNG LGT FOG. INLAND TERMINALS LIKELY TO SEE
SOME MVFR CONDITIONS AROUND SUNRISE...MORE LIKE TEMPO FOR THE SRN
TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  91  75  92 /  20  40  30  40
KBPT  75  92  76  92 /  20  40  30  40
KAEX  73  92  73  93 /  20  50  30  40
KLFT  74  91  74  91 /  20  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

LGE
Hazardous weather outlook, Aug 3, 6:01 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
601 AM CDT WED AUG 3 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-
216-041115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT
20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA EXTENDING FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
601 AM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...WEST CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS...AND OCCASIONAL TO
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ABOVE NORMAL THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE END OF
THE WEEK.  NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.